Statin Side Effects

I was on cholesterol-lowering statins for 25 years, when last year, I was experiencing memory loss … and I researched to find that it was a potential side effect of the drug. With my doctor’s consent, I took myself off the drug for four months prior to last year’s blood test.

While my pre-statin cholesterol count had climbed to 271 and my “medicated” number had been constantly in the 160-170 range for many years, I was delighted to discover that my “unmedicated” number turned out to be 170! So I am now drug free!

Last spring, Jack Moore played a tennis tournament in Canada and, while sliding into a shot, he dislocated both knee caps and detached both quad muscles! He is now just starting to get back to “normal” walking and places much of the blame on his taking statins.

He writes: Statin drugs and in particular simvastatin drugs (like zocor which I was on) can cause significantly more cases of myopathy [muscle weakness] and rhabdomolysis [muscle deterioration]. Some symptoms are muscle weakness, cramps, soreness, stiffness, aching, muscle injury, etc. and can occur when the patient is at rest or under exertion.

Statin induced myopathy is made worse by interaction with anti-biotics, niacin, anti-coagulants and where dosages of 40 mg to 80mg are taken. Interestingly, clinical trials show lower levels of patient myopathy but “Real World Trials” show much higher levels.

Recent studies have found that athletes in particular do not tolerate statins very well. I have met numerous people who have ruptured their biceps and they were all on statins drugs.

If statins attack muscles, and the heart is a muscle, what is it doing to people’s hearts?

This doesn’t mean that statins aren’t effective for some people in their particular health and fitness circumstances; but there are definitely issues for others that aren’t being made known.

7 thoughts on “Statin Side Effects

  1. This is for real. My wife was taking statins(Lipitor) and she suddenly lost muscle strength and could not walk up a step. It can happen suddenly so if you have pains and weakness look to statins. Too many Dr are Rxing this to our detriment.
    COQ10 is recommended to counteract the effect of the statins on the muscles and specifically tendons. SCARY

  2. I’m certainly NOT an md, but the physiology of cholesterol is quite straight forward and easy to understand. Cholesterol DOES NOT CAUSE HEART DISEASE! Inflammation does. And statins (although not often explained) fight inflammation…that’s why they are indeed a solution for a small minority of cases. They are a dangerous drug and vastly and unnecessarily over prescribed.

    For all of you that play in the wonderful Florida sun almost daily……

    If your cholesterol level is too low you will not be able to use the sun to generate sufficient levels of vitamin D.

    If cholesterol were so dangerous, why would your body use it as precursor for vitamin D and virtually all of the steroid hormones in your body. Yes Vit. d is a hormone…..not a vitamin and crucially important to our immunity.

    There’s lots to learn…..

    Marc

  3. George, thanks for posting this.

    While everyone needs to make his/her own decision about medical issues, I am one of those persons who has had chronically high cholesterol readings (around 275 last time I looked) but who has chosen not to take statins because of concern about the side effects that you cite.

    While I know that the research statistics for statins “allege” that the incidence of muscle weakness and related detriments is quite small, frankly I do not trust the reliability of those statistics based on my own personal questioning of people that I have known who have taken statins. Specifically, out of a sampling of probably 25-30 friends and family members that I am aware take or have taken statins, I have not found anybody who has not admitted to experiencing at least some musculature detriments that never existed before they went on the drug. Of course, it is a matter of degree, with some people telling me they have only encountered a slight increase in aches and pains to others giving me horror stories of pain so severe it made them scream.

    I even have one friend, formerly a very active tennis player (a former USPTA Master teaching pro), who ripped his quad muscle completely from his knee in a fall, requiring surgery and months of therapy, who was on statins when this occurred. While the cause and effect of ripping the quad and statin intake may not (yet) be provable, your story about Jack Moore suffering a very similar injury certainly makes me question whether my friend would have suffered so severe an injury in the fall if he had not been on statins.

    In short, where there is smoke, there is usually fire. And I have seen too much smoke with friends and family members complaining about statin side effects not to question whether the supposed benefits are really worth the risks.

    I talked this over with my doctor and, while I am sure he would like my cholesterol to be lower, he could not disagree that the myopathical and other risks that you cite are significant, worrisome and not unlikely to occur with somebody who is physically active like myself. So, I decided not to take statins and to try other means, largely dietetic, to keep my cholesterol under control.

    The bottom line is we all may be getting older, but that does not mean that our quality of life is no longer important. In some respects, quality of life may be even more important than longevity. So, put me out to pasture if you will, but don’t expect me to put down my tennis racket and sit in a rocking chair because my muscles hurt too much or, worse still, my quad is bunched up in my groin and my bicep is stuck in my shoulder cavity. It ain’t gonna happen.

  4. I had been on various statins for more than 20 years. Feeling bulletproof since I have no allergies, I had a couple of really good grapefruits ( a no-no with statins). Then the muscle problems hit me hard. It was too painful to do a single situp. After quitting statins I was almost back to normal after four months. The only lingering effect is my butt aches after sitting for an hour or more. For airline travel I have to really load-up on ibuprofen. The good news is that a high cholesterol count isn’t a problem for someone over 70 like it is for someone 35.

  5. if you are taking statin and frequently get tendonitis, the cause might be the meds. A cardiologist friend brought this up at a medical conference and was surprised to hear that often patients brought this up to their doctors but is not listed as a side effect.

  6. I have read all of the postings related to statins and I had a couple of friends that did experience muscle discomfort. That friend switched from Zocor to Lipitor and the muscle pain stopped. I have been on Lipitor since about 1995 and for me I believe successful.

  7. I was put on 10mg of Lipitor in 2003. After a year I developed a stiffness in my back preventing me from bending backwards to any degree. Visits to all sorts of medical people plus xrays showed nothing. I never get headaches or stiff necks but after 2 years I got an incredible pain going from my shoulder into my neck and head which stayed for 4 days. No amount of treatment could ease it.

    After 3 years (and still with the stiff back) my whole upper body went into an extremely painful spasm which took my kinesiologist 5 days of 2 hours a day to get me back to normal. At the onset of this spasm I stopped taking Lipitor and have not taken any since. Every 4 years I have a CT video scan of my heart which detects no signs of problems to the blood flow.

    I believe there are millions of people suffering from statins who have muscle problems and the doctors are treating them with arthritic pills etc. This whole cholesterol thing has become an enormous profit maker for the drug companies. $12 billion p.a. in Lipitor sales for Pfizer!!!??

Comments are closed.